Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On Alpert multiwavelets


Authors: Jeffrey S. Geronimo and Francisco Marcellán
Journal: Proc. Amer. Math. Soc. 143 (2015), 2479-2494
MSC (2010): Primary 42C40, 41A15, 33C50
DOI: https://doi.org/10.1090/S0002-9939-2015-12493-8
Published electronically: February 16, 2015
MathSciNet review: 3326030
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The multiresolution analysis of Alpert is considered. Explicit formulas for the entries in the matrix coefficients of the refinement equation are given in terms of hypergeometric functions. These entries are shown to solve generalized eigenvalue equations as well as partial difference equations. The matrix coefficients in the wavelet equation are also considered and conditions are given to obtain a unique solution.


References [Enhancements On Off] (What's this?)

  • [1] Bradley Keith Alpert, Sparse representation of smooth linear operators, ProQuest LLC, Ann Arbor, MI, 1990. Thesis (Ph.D.)-Yale University. MR 2685990
  • [2] Bradley K. Alpert, A class of bases in $ L^2$ for the sparse representation of integral operators, SIAM J. Math. Anal. 24 (1993), no. 1, 246-262. MR 1199538 (93k:65104), https://doi.org/10.1137/0524016
  • [3] G. A. Andrews, R. Askey, and R. Roy, Special Functions, Encyc. of Math. and its Appl 71, Cambridge University Press, Cambridge, UK (2000).
  • [4] W. N. Bailey, Generalized Hypergeometric Series, Cambridge University Press, Cambridge, UK, (1935).
  • [5] Albert Cohen, Numerical analysis of wavelet methods, Studies in Mathematics and its Applications, vol. 32, North-Holland Publishing Co., Amsterdam, 2003. MR 1990555 (2004c:65178)
  • [6] Charles K. Chui and Jianzhong Wang, Wavelet-based minimal-energy approach to image restoration, Appl. Comput. Harmon. Anal. 23 (2007), no. 1, 114-130. MR 2333830 (2008g:94003), https://doi.org/10.1016/j.acha.2007.01.006
  • [7] Ingrid Daubechies, Ten lectures on wavelets, CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 61, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1992. MR 1162107 (93e:42045)
  • [8] David L. Donoho, Nira Dyn, David Levin, and Thomas P. Y. Yu, Smooth multiwavelet duals of Alpert bases by moment-interpolating refinement, Appl. Comput. Harmon. Anal. 9 (2000), no. 2, 166-203. MR 1777125 (2001j:42029), https://doi.org/10.1006/acha.2000.0315
  • [9] George C. Donovan, Jeffrey S. Geronimo, and Douglas P. Hardin, Intertwining multiresolution analyses and the construction of piecewise-polynomial wavelets, SIAM J. Math. Anal. 27 (1996), no. 6, 1791-1815. MR 1416519 (98c:42029), https://doi.org/10.1137/S0036141094276160
  • [10] G. C. Donovan, J. S. Geronimo, and D. P. Hardin, Orthogonal polynomials and the construction of piecewise polynomial smooth wavelets, SIAM J. Math. Anal. 30 (1999), no. 5, 1029-1056. MR 1709786 (2000j:41012), https://doi.org/10.1137/S0036141096313112
  • [11] George C. Donovan, Jeffrey S. Geronimo, Douglas P. Hardin, and Peter R. Massopust, Construction of orthogonal wavelets using fractal interpolation functions, SIAM J. Math. Anal. 27 (1996), no. 4, 1158-1192. MR 1393432 (97f:42053), https://doi.org/10.1137/S0036141093256526
  • [12] Jeffrey S. Geronimo, Douglas P. Hardin, and Peter R. Massopust, Fractal functions and wavelet expansions based on several scaling functions, J. Approx. Theory 78 (1994), no. 3, 373-401. MR 1292968 (95h:42033), https://doi.org/10.1006/jath.1994.1085
  • [13] J. S. Geronimo and P. Iliev A hypergeometric basis for the Alpert Multiresolution Analysis, arXiv:1403.0483
  • [14] T. N. T. Goodman and S. L. Lee, Wavelets of multiplicity $ r$, Trans. Amer. Math. Soc. 342 (1994), no. 1, 307-324. MR 1232187 (94k:41016), https://doi.org/10.2307/2154695
  • [15] I. S. Gradshteyn and I. M. Ryzhik, Tables of Integrals, Series, and Products, Academic Press, New York, (1965).
  • [16] Bernd Fischer and Jürgen Prestin, Wavelets based on orthogonal polynomials, Math. Comp. 66 (1997), no. 220, 1593-1618. MR 1423073 (98f:42021), https://doi.org/10.1090/S0025-5718-97-00876-4
  • [17] Douglas P. Hardin, Bruce Kessler, and Peter R. Massopust, Multiresolution analyses based on fractal functions, J. Approx. Theory 71 (1992), no. 1, 104-120. MR 1180877 (94f:42043), https://doi.org/10.1016/0021-9045(92)90134-A
  • [18] Loïc Hervé, Multi-resolution analysis of multiplicity $ d$: applications to dyadic interpolation, Appl. Comput. Harmon. Anal. 1 (1994), no. 4, 299-315. MR 1310654 (97a:42026), https://doi.org/10.1006/acha.1994.1017
  • [19] Stephane G. Mallat, Multiresolution approximations and wavelet orthonormal bases of $ L^2({\bf R})$, Trans. Amer. Math. Soc. 315 (1989), no. 1, 69-87. MR 1008470 (90e:42046), https://doi.org/10.2307/2001373
  • [20] Yves Meyer, Ondelettes et opérateurs. I, Actualités Mathématiques. [Current Mathematical Topics], Hermann, Paris, 1990 (French). Ondelettes. [Wavelets]. MR 1085487 (93i:42002)
  • [21] Tammo Jan Dijkema, Christoph Schwab, and Rob Stevenson, An adaptive wavelet method for solving high-dimensional elliptic PDEs, Constr. Approx. 30 (2009), no. 3, 423-455. MR 2558688 (2010m:65270), https://doi.org/10.1007/s00365-009-9064-0
  • [22] G. Szegő, Orthogonal Polynomials, AMS Colloq. Publ, 23 (1939), AMS, Providence, RI.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 42C40, 41A15, 33C50

Retrieve articles in all journals with MSC (2010): 42C40, 41A15, 33C50


Additional Information

Jeffrey S. Geronimo
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332–0160

Francisco Marcellán
Affiliation: Departamento de Matemáticas, Universidad Carlos III de Madrid, 28911, Leganés, Spain

DOI: https://doi.org/10.1090/S0002-9939-2015-12493-8
Keywords: Multiwavelets, hypergeometric functions, generalized eigenvalue problem
Received by editor(s): August 14, 2013
Received by editor(s) in revised form: January 8, 2014
Published electronically: February 16, 2015
Additional Notes: The first author was supported in part by a Simons Foundation Grant
The second author was supported by grant MTM2012-36732-C03-01 from the Dirección General de Investigación Científica y Técnica, Ministerio de Economía y Competitividad of Spain.
Communicated by: Walter Van Assche
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society